Cancer survivor detained by US immigration because treatment eradicated fingerprints

fingerprintA 62-year-old cancer survivor was recently temporarily denied entry into the US because the treatment he had been receiving had wiped out his fingerprints.

The patient, Mr S, had been taking the chemotherapy drug capecitabine for three years to prevent recurrence of his nasopharyngeal cancer following successful treatment of the disease with another chemotherapy regimen.

Capecitabine can cause inflammation, peeling, bleeding and blistering of the palms of the hands and soles of the feet, a side effect known as plantar-palmar syndrome.  Interestingly, survival is significantly better in patients on capecitabine who experience this severe plantar-palmar syndrome.

The case report of Mr S, published in Annals of Oncology, states that the patient had grade 2 plantar-palmar syndrome that did not affect his daily activities and function. He was not aware that he had lost his fingerprints when he set off from Singapore to visit relatives in the US.

According to the case report, Mr S “was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints. He was allowed to enter after the custom officers were satisfied that he was not a security threat”.

The patient’s oncologist Dr Eng-Huat Tan, senior consultant at Singapore’s National Cancer Center, advises that all patients who are receiving capecitabine carry a doctor’s letter with them when they travel, as doctors are not sure which patients on the drug will lose their fingerprints or when in the course of treatment this will occur.

“Patients taking long-term capecitabine may have problems with regards to fingerprint identification when they enter United States’ ports or other countries that require fingerprint identification and should be warned about this”, writes Dr Tan. “There may be a growing number of such patients as Mr S who may benefit from maintenance capecitabine for disseminated malignancy. These patients should prepare adequately before travelling to avert the inconvenience that Mr S was put through.”

International airports in the US have been fingerprinting foreign visitors since 2004 under the US-Visit (US Visitor and Immigrant Status Indicator Technology) security system. At least two index fingerprint images are taken from all foreign visitors, including those from countries in the visa waiver scheme such as the UK, which are matched with millions of records to detect whether the visitor is attempting to use fradulent identification. These fingerprints are also matched to a list of known or suspected terrorists, criminals and immigration violators.

Continue Reading

One in five children with cancer receive wrong chemotherapy doses

ChemotherapyA study of nearly 1,400 adult and pediatric cancer patients published in the Journal of Clinical Oncology has found that 19% of children taking chemotherapy drugs in outpatient clinics or at home were subject to some sort of medication error.  In addition, 7% of adult cancer outpatients also were on the receiving end of chemotherapy mistakes.

Alarmingly, approximately 40% medication errors in children had the potential to cause harm, and four children were actually injured.

“As cancer care shifts from the hospital to the outpatient setting, adults and children with cancer receive more complicated, potentially toxic medication regimens in the clinic and home,” said Dr Kathleen Walsh, study leader and assistant professor of pediatrics at the University of Massachusetts Medical School.  Given that outpatients are essentially required to administer these complex regimens themselves without any medical guidance, errors in medication are, therefore, quite likely.

In this study, the authors retrospectively examined medical records from outpatient visits at three adult and one pediatric oncology clinic.  In total, 1,262 adult patient visits involving 10,995 medications and 117 pediatric visits involving 913 medications were assessed.

Of the adult visits, 90 were associated with a medication error, whereas 22 pediatric visits involved a chemotherapy mistake. More than 70% of the errors in children occurred at home, whereas in adults chemotherapy errors were much more likely in the clinic (>50% of cases).

One of the key types of medication error recorded in adults was administration of an incorrect dose due to confusion over conflicting instructions. In some cases, medication orders for several months of chemotherapy would be written at the beginning of treatment, and doses would then be adjusted as needed at each clinic visit. Patients thus had an initial set of orders and a modified set instructions written on the day of the outpatient visit, causing much bewilderment when it came to the time of administration.

A considerable proportion of the medication errors in children were due to parents’ confusion about instructions, which resulted in the child receiving the wrong dose or the wrong number of doses per day.

“Requiring that medication orders be written on the day of administration, following review of lab results, may be a simple strategy for preventing errors among adults, while most of the errors involving children may have been avoided by better communication and support for parents of children who use chemotherapy medications at home,” said Dr Walsh.

In addition, information technology such as computer order entry, electronic medication administration records and bar-coding – which have proved effective in hospitals – might also help prevent medication errors in an outpatient setting.

——————————————————————————————————————————————————

Walsh KE et al. (2008) Medication Errors Among Adults and Children With Cancer in the Outpatient Setting. Journal of Clinical Oncology DOI: 10.1200/JCO.2008.18.6072

Continue Reading